Utah, 2009

Damaging Winds in Utah, July 23 to 25, 2009

July 23 to 25, 2009 · NWS SLC · 2 events in 2 counties and zones

Isolated cases of severe wind gusts due to thunderstorms were observed in the last week of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Isolated cases of severe wind gusts due to thunderstorms were observed in the last week of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 23, 3:04 PM MST, 26 minutes earlier.

Area forecast discussion, Jul 23, 3:04 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MDT THU JUL 23 2009

.SYNOPSIS...HIGH PRESSURE WILL GRADUALLY MOVE EAST ALLOWING
MOISTURE OVER NEVADA AND ARIZONA TO MOVE ACROSS THE REGION FRIDAY
AND SATURDAY. A COOL FRONT WILL MOVE ACROSS THE AREA SUNDAY NIGHT
AND MONDAY BRINGING IN DRIER AND COOLER AIR.

&&

.DISCUSSION...SATELLITE REVEALS THE POSITION OF THE RIDGE AXIS
QUITE WELL AS A PLUME OF MOISTURE IS MOVING NORTHWARD ACROSS
NEVADA AND WESTERN UTAH. TO THE EAST OF THIS AXIS MOSTLY SUNNY
SKIES EXIST WITH ONLY ISOLATED CELLS OVER SOUTHWEST WYOMING WHICH
ARE MOVING IN A MORE EASTERLY DIRECTION. THE DEEPEST MOISTURE RESIDES OVER
THE LOWER COLORADO RIVER BASIN BUT IS MAKING SOME HEADWAY NORTH
INTO SOUTHERN NEVADA THIS AFTERNOON. PRECIPITABLE WATER AMOUNTS OF
1.50 INCHES WILL INCH TOWARDS EXTREME SOUTHWEST UTAH BY FRIDAY
MORNING BUT NEVER QUITE REACHES UTAH. HOWEVER...1.00 TO 1.25 INCH
AMOUNTS MAKE IT ACROSS SOUTHWEST AND CENTRAL PORTIONS OF UTAH BY
FRIDAY AFTERNOON. HAVE ADDED LOCALLY HEAVY RAINFALL TO REFLECT
THESE HIGH PWS TO THESE AREAS FOR FRIDAY. FARTHER NORTH...THE LOWER
LEVELS WILL REMAIN DRY THROUGH TONIGHT AND INTO FRIDAY MORNING FOR
THE RISK OF HIGH BASED THUNDERSTORMS AND GUSTY WINDS.

DEBRIS CLOUDINESS SHOULD PREVAIL ACROSS MOST OF WESTERN UTAH
TONIGHT AND ACROSS A LOT OF THE AREA FRIDAY. THEREFORE
TEMPERATURES WILL BE QUITE WARM TONIGHT AND THEN ACTUALLY SOMEWHAT
COOLER TOMORROW DUE TO THE EXTENSIVE CLOUD COVER. THE GFS SHOWS A
7 DEGREE C DROP BETWEEN TODAY AND FRIDAY AT 850 MB WHILE THE NAM
ONLY SHOWS 3 DEGREE C DROP AT SLC. HAVE USED A BLEND OF THE TWO AS
THE FORECAST FOR FRIDAY.

THE THETA-E RIDGE AXIS WILL BE OVER WESTERN UTAH FRIDAY AND THEN
WILL ROTATE TO A SOUTHWEST-TO-NORTHEAST ORIENTATION ACROSS THE
AREA ON SATURDAY. THIS SHOULD BE THE FOCUS OF MOST ACTIVITY BUT
WITH MANY LITTLE IMPULSES WITHIN THIS BROAD SOUTHWESTERLY FLOW
SHOWERS AND THUNDERSTORMS COULD OCCUR ANYWHERE.

THE GFS AND EC ARE IN AGREEMENT TODAY ON BRINGING IN A COLD FRONT
IN ACROSS NORTHERN UTAH SUNDAY NIGHT AND ACROSS THE REMAINDER OF
THE REGION MONDAY AS THE TIGHT 500 MB SYSTEM DROPS SOUTHEAST FROM
NORTHERN IDAHO TO NORTHWESTERN COLORADO. ALTHOUGH COOLING WILL BE
MINIMAL ACROSS THE SOUTH THE NORTHWEST FLOW ALOFT SHOULD BRING A
DRY AIRMASS IN ACROSS MOST OF THE REGION MONDAY AND TUESDAY.

&&

.AVIATION...LAKE BREEZE STRUGGLED TO MOVE THROUGH THE KSLC
TERMINAL THIS AFTERNOON...BUT SHOULD NOW STAY IN PLACE UNTIL THE
SWITCH TO SOUTHEAST DRAINAGE WINDS AROUND 0300 UTC. THERE IS A 20
PERCENT CHANCE THAT THE TERMINAL WILL BE IMPACTED BY GUSTY AND
ERRATIC OUTFLOW FROM NEARBY STORMS THROUGH 0400 UTC.

&&

.FIRE WEATHER...HIGH PRESSURE SITUATED ACROSS UTAH WILL GRADUALLY
SHIFT SOUTH AND EAST TONIGHT THROUGH FRIDAY...ALLOWING FOR A
COOLING TREND ACROSS MOST LOCATIONS. MOISTURE ROTATING AROUND
THE PERIPHERY OF THIS HIGH WILL SPREAD ACROSS UTAH TONIGHT
THROUGH FRIDAY...THEN REMAIN IN PLACE THROUGH THE WEEKEND.
ALTHOUGH A FEW STORMS MAY INITIALLY BE DRY THIS EVENING ACROSS
WESTERN UTAH...THESE STORMS ARE EXPECTED TO QUICKLY TRANSITION
TO WET DURING THE DAY FRIDAY. A GENERALLY DRY NORTHWESTERLY
FLOW ALOFT IS EXPECTED TO DEVELOP ACROSS THE REGION EARLY NEXT
WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...STRUTHWOLF
AVIATION...GRAHAM
FIRE WEATHER...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 23, 4:09 AM MST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 AM MDT THU JUL 23 2009

UTZ001>016-019>021-517-518-WYZ021-241200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
509 AM MDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL INCREASE FROM THE SOUTH AND WEST TODAY...RESULTING
IN THUNDERSTORM DEVELOPMENT ACROSS MAINLY
WESTERN...SOUTHWEST...AND SOUTH CENTRAL UTAH. STORMS ACROSS THE
FAR SOUTHWEST MAY PRODUCE LOCALLY HEAVY RAIN...OTHERWISE EXPECT
DRY THUNDERSTORMS ELSEWHERE WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA THROUGH
SATURDAY. THIS WILL RESULT IN INCREASING THUNDERSTORM COVERAGE
ALONG WITH AN INCREASE IN THE POTENTIAL FOR LOCALLY HEAVY RAIN. A
DRIER AIRMASS WILL THEN SPREAD INTO THE AREA EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 90 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 23, 3:30 PM MST
Where
Beaver County, 0.88 mi SE of Milford
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.390, -113.010

The Milford ASOS recorded a 58 mph wind gust.

Thunderstorm Wind, Tooele

When
July 25, 6:45 PM MST
Where
Tooele County, 2.51 mi ENE of Wendover Af Aux Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -113.990

The Wendover Point of Entry sensor recorded a wind gust of 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189824, 189823.